Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Lubbock, TX

March 16, 2012Crosby County, Floyd County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 16, 2012, 5:09 PM CDT for Crosby County, Floyd County, Lubbock County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 5:09 PM CDT (22:09 UTC)
Expired
Mar 16, 2012, 6:15 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Floyd County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 34 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 3:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS54 KLUB 162209
SVRLUB
TXC107-153-303-162315-
/O.NEW.KLUB.SV.W.0004.120316T2209Z-120316T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
509 PM CDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CROSBY COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN FLOYD COUNTY IN NORTHWEST TEXAS.
  EASTERN LUBBOCK COUNTY IN NORTHWEST TEXAS.

* UNTIL 615 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LORENZO...OR 16 MILES NORTH OF SLATON...AND MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE                 
  LORENZO...RALLS...CROSBYTON AND DOUGHERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3372 10166 3380 10156 3399 10104 3365 10104
      3357 10156 3362 10167
TIME...MOT...LOC 2208Z 232DEG 23KT 3369 10156

$$

20
2 follow-up statements
856 
WWUS54 KLUB 162230
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
530 PM CDT FRI MAR 16 2012

TXC107-153-303-162315-
/O.CON.KLUB.SV.W.0004.000000T0000Z-120316T2315Z/
CROSBY TX-FLOYD TX-LUBBOCK TX-
530 PM CDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LUBBOCK...SOUTHEASTERN FLOYD AND NORTHERN CROSBY COUNTIES UNTIL 615
PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF RALLS...OR 14 MILES NORTHWEST OF CROSBYTON...MOVING EAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBYTON...RALLS...AND DOUGHERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3372 10166 3380 10156 3399 10104 3365 10104
      3357 10156 3362 10167
TIME...MOT...LOC 2230Z 251DEG 31KT 3374 10142

$$

20
384 
WWUS54 KLUB 162250
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT FRI MAR 16 2012

TXC107-153-303-162315-
/O.CON.KLUB.SV.W.0004.000000T0000Z-120316T2315Z/
CROSBY TX-FLOYD TX-LUBBOCK TX-
550 PM CDT FRI MAR 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LUBBOCK...SOUTHEASTERN FLOYD AND NORTHERN CROSBY COUNTIES UNTIL 615
PM CDT...

AT 544 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 4
MILES WEST OF CONE...OR 14 MILES SOUTHWEST OF FLOYDADA...MOVING NORTH
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3372 10166 3380 10156 3399 10104 3365 10104
      3357 10156 3362 10167
TIME...MOT...LOC 2249Z 196DEG 18KT 3383 10149

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:58 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 16, 3:58 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT FRI MAR 16 2012

.SHORT TERM...
THE FORECAST AND SEVERE WEATHER PARAMETERS ARE PROGRESSING AS
EXPECTED FROM THIS MORNINGS UPDATE. LATEST RUC ANALYSIS INDICATES
3500 J/KG OF SURFACE INSTABILITY NOSING INTO THE AREA WITH AREAS
OF HIGH THETA-E AIR AND NO SURFACE BASED CIN. DEEP LAYER SHEAR
CONTINUES TO INCREASE OVER THE AREA WITH ABOUT 30KT OBSERVED.
ADDITIONALLY...A LARGE AREA OF ACCAS HAS BEEN OBSERVED SOUTH AND
SOUTHWEST OF THE LUBBOCK AREA. WILL CONTINUE TO EXPECT AN
INITIATION TIME AFTER 21Z. THE PRIMARY SEVERE THREAT REMAINS AS
LARGE HAIL AND DAMAGING WINDS. DESPITE SUPERCELLULAR STRUCTURE
EXPECTED WITH STORMS...TORNADOES ARE NOT AS LIKELY DUE TO THE VERY
WEAK LOW LEVEL SHEAR.

FOG IS AGAIN EXPECTED TONIGHT AND COULD BECOME DENSE AGAIN ON THE
CAPROCK. THE DRYLINE IS EXPECTED TO MIX FURTHER EAST SATURDAY
AFTERNOON. THE CAP IS PROGGED TO BE NEARLY ZERO OFF THE CAPROCK
WITH VERY STRONG SURFACED BASED CAPE IN EXCESS OF 3 KJ/KG.
HOWEVER...THERE WILL BE A LACK OF LARGE SCALE LIFT TOMORROW
AFTERNOON WITH ONLY WEAK LOW LEVEL CONVERGENCE ALONG THE DRYLINE.
WILL KEEP THE SLIGHT CHANCE GOING FOR SATURDAY AFTERNOON GIVEN
THESE PARAMETERS IN PLACE. JDV

&&

.LONG TERM...
ANOTHER WEAK DISTURBANCE LOOKS TO MOVE OVER THE AREA SATURDAY
NIGHT INTO EARLY SUNDAY MORNING BUT POINT SOUNDINGS SHOW A PRETTY
STRONG CAP IN PLACE THAT MAY LIMIT STORM CHANCES SOMEWHAT. CHANCES
FOR STORMS...A FEW ONCE AGAIN POSSIBLY SEVERE...LOOKS TO BE BETTER
SUNDAY NIGHT INTO MONDAY MORNING AS A COMBINATION OF THE APPROACH
OF THE MAIN LOW...INCREASING DEEP LAYER SHEAR AND CURVED LOW-LEVEL
HODOGRAPH...AND INCREASING MOISTURE IN THE LOWER ATMOSPHERE THANKS
TO A LOW-LEVEL JET ALL CONTRIBUTE TO DECENT INSTABILITY LEVELS.
DID INCREASE POPS FOR SUNDAY NIGHT THROUGH MONDAY MORNING AS THE
DRYLINE/PACIFIC FRONT HELPS TO FOCUS SURFACE CONVERGENCE AND THEN
CLEAR PRECIPITATION OUT FROM WEST TO EAST THROUGH THE MORNING.

OTHER CONCERN WITH THE SYSTEM AS IT MOVES OUT ACROSS THE AREA WILL
BE FIRE WEATHER FOR MONDAY. SEE FIRE WEATHER DISCUSSION SECTION
FOR MORE DETAILS. DRY AIR WILL RAPIDLY SWEEP IN ON A BREEZY TO
WINDY WESTERLY WIND DURING THE DAY MONDAY. MODELS HAVE COME INTO
BETTER AGREEMENT ON DEVELOPING THE TROF INTO A CLOSED LOW AND
TAKING IT FURTHER EAST RATHER THAN PREVIOUS RUNS KEEPING IT CLOSER
TO THE FORECAST AREA. FORECAST PARAMETERS WILL DEPEND ON WHETHER
WE WILL HAVE WEAK SHORTWAVE RIDGING OR ZONAL FLOW ACROSS THE AREA.
DRY AIR WILL SLOWLY MODIFY AT THE SURFACE THROUGH THE END OF NEXT
WEEK WHICH WILL KEEP THE FORECAST DRY. HOWEVER...FOCUS IS ON
SEVERE WEATHER POTENTIAL FOR THE NEXT SEVERAL DAYS SO MOST OF THE
EXTENDED FORECAST WAS NOT CHANGED.

JORDAN

&&

.FIRE WEATHER...
ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS WILL BE
LIKELY SATURDAY AFTERNOON ACROSS THE WESTERN SOUTH PLAINS. A
SURFACE TROUGH WILL STRENGTHEN SATURDAY AFTERNOON LEADING TO GUSTY
SOUTHWEST WINDS ON THE WEST SIDE OF A DRYLINE. THIS DRYLINE WILL
MOVE TO THE EDGE OF THE CAPROCK TOMORROW AFTERNOON WITH VERY DRY
AIR TO THE WEST OF THIS FEATURE. GUSTY WINDS COMBINED WITH VERY
WARM TEMPERATURES WILL LEAD TO THE ELEVATED OR LOW END CRITICAL
FIRE WEATHER CONDITIONS. ANOTHER MORE WIDESPREAD FIRE WEATHER
EVENT WILL BE POSSIBLE ON SUNDAY AS STRONG WESTERLY WINDS AND DRY
AIR PUSH INTO THE REGION BEHIND A DEPARTING STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  84  52  81  46 /  10   0   0  20  30
TULIA         53  83  58  80  49 /  20  10  20  30  40
PLAINVIEW     51  82  58  81  50 /  30  10  20  30  50
LEVELLAND     51  82  59  82  50 /  30  10  10  30  40
LUBBOCK       54  83  60  81  53 /  30  10  20  30  50
DENVER CITY   52  82  56  84  50 /  30  10  10  20  40
BROWNFIELD    53  83  60  83  51 /  40  10  20  30  40
CHILDRESS     57  84  62  80  60 /  30  20  20  30  60
SPUR          55  83  61  80  58 /  40  20  20  30  50
ASPERMONT     59  80  64  79  59 /  40  20  20  30  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>023-027-028-033-034-039-040.

&&

01/14
Hazardous weather outlook, Mar 16, 12:05 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1205 PM CDT FRI MAR 16 2012

TXZ021>044-171715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1205 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS AREAS EAST OF A SILVERTON TO BROWNFIELD LINE. A
DRYLINE WILL INTERACT WITH MOISTURE AS IT MEANDERS EASTWARD ACROSS
THE SOUTHERN PLAINS REGION...POTENTIALLY TRIGGERING SOME SCATTERED
THUNDERSTORMS. GIVEN THE ENVIRONMENT IN PLACE ACROSS THE
REGION...ANY STORMS THAT DO DEVELOP WILL QUICKLY BECOME STRONG TO
SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DRYLINE MAY BECOME ACTIVE AGAIN SATURDAY AFTERNOON AND EVENING
AND SUNDAY AFTERNOON AND NIGHT AS A STRONG STORM SYSTEM APPROACHES
FROM THE WEST. THE BEST CHANCES FOR THUNDERSTORMS WILL COME SUNDAY
NIGHT. ANY THUNDERSTORMS THAT DEVELOP SATURDAY AND SUNDAY MAY BECOME
STRONG OR SEVERE.

WARM TEMPERATURES...GUSTY WINDS...AND DRY AIR WEST OF THE DRYLINE
WILL LEAD TO THE POTENTIAL FOR ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN
PANHANDLE SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 16, 4:04 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT FRI MAR 16 2012

TXZ035-162130-
LUBBOCK-
404 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EXTREME SOUTHWESTERN LUBBOCK
COUNTY...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND OCCASIONAL LIGHTNING ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3356 10207 3357 10208 3358 10208 3383 10186
      3369 10165 3339 10196 3339 10207
TIME...MOT...LOC 2103Z 226DEG 23KT 3345 10205
Special weather statement, Mar 16, 4:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT FRI MAR 16 2012

TXZ029-035-162200-
HALE-LUBBOCK-
430 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK  AND HALE  COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTH OF ABERNATHY...MOVING
NORTHEAST AT 30 MPH. AN ADDITIONAL THUNDERSTORM WAS LOCATED OVER THE
CITY OF LUBBOCK MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3351 10202 3371 10204 3403 10175 3402 10156
      3365 10156 3348 10156
TIME...MOT...LOC 2129Z 226DEG 25KT 3371 10188
Special weather statement, Mar 16, 4:31 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
431 PM CDT FRI MAR 16 2012

TXZ040-041-162200-
LYNN-TERRY-
431 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM OVER TERRY
AND LYNN COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES SOUTH OF BROWNFIELD...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3301 10250 3339 10225 3338 10156 3297 10184
      3296 10229
TIME...MOT...LOC 2131Z 226DEG 25KT 3306 10230
Local storm report, Mar 16, 4:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 N NEW DEAL            33.76N 101.84W
03/16/2012  M1.25 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1200116

AMP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:27 PM CDTFire Weather WatchLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer and 3 more12 hr
Mar 16, 5:26 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock49 min
Mar 16, 6:12 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock36 min
Mar 16, 6:30 PM CDTSpecial Weather StatementLUBBriscoe30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.